Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 30, 2017, 5:15 PM EDT for 4 counties in Tennessee. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 5:15 PM EDT (21:15 UTC)
- Expired
- May 30, 2017, 5:34 PM EDT
- In force
- 19 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 5:26 PM EDT | HAIL 0.75 | Petros, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
379
WUUS54 KMRX 302115
SVRMRX
TNC001-013-129-145-302145-
/O.NEW.KMRX.SV.W.0094.170530T2115Z-170530T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
515 PM EDT TUE MAY 30 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Morgan County in east Tennessee...
Anderson County in east Tennessee...
Southwestern Campbell County in east Tennessee...
Northeastern Roane County in east Tennessee...
* Until 545 PM EDT
* At 515 PM EDT, a severe thunderstorm was located 8 miles northwest
of Oliver Springs, or 8 miles east of Wartburg, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oak Ridge, Clinton, Wartburg, Oliver Springs, Lake City, Coalfield,
Disney, Rosedale, Frozen Head State Park and Petros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3608 8408 3607 8409 3603 8407 3600 8411
3599 8431 3597 8434 3601 8464 3620 8467
3622 8452 3621 8448 3616 8444 3617 8440
3621 8437 3625 8437 3629 8410
TIME...MOT...LOC 2115Z 264DEG 33KT 3613 8443
HAIL...1.00IN
WIND...60MPH
$$
SR1 follow-up statement
442
WWUS54 KMRX 302134
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
534 PM EDT TUE MAY 30 2017
TNC001-013-129-145-302144-
/O.CAN.KMRX.SV.W.0094.000000T0000Z-170530T2145Z/
Morgan TN-Anderson TN-Campbell TN-Roane TN-
534 PM EDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN...
ANDERSON...SOUTHWESTERN CAMPBELL AND NORTHEASTERN ROANE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3608 8408 3607 8409 3603 8407 3600 8411
3599 8431 3597 8434 3601 8464 3620 8467
3622 8452 3621 8448 3616 8444 3617 8440
3621 8437 3625 8437 3629 8410
TIME...MOT...LOC 2130Z 264DEG 33KT 3615 8421
$$
SRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:25 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 30, 3:25 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Morristown TN 325 PM EDT Tue May 30 2017 .SHORT TERM (Tonight and Wednesday)...Isolated to scattered convection developing this afternoon...mainly along a boundary stretched across the area. This activity will continue into the evening hours. However..the convection is primarily diurnally driven and expect it to dissipate close to sunset. For the rest of the night into Wednesday...a weak frontal boundary will be approaching the area. In advance of the boundary...scattered convection will develop. A few isolated showers may push into the area late tonight with a chance of shower and thunderstorm activity increasing throughout the day on Wednesday. With little upper level support and weak forcing...do not anticipate strong thunderstorm development. .LONG TERM (Wednesday Night through Tuesday)...At the beginning of this period we will be in an almost zonal flow aloft with the trough to the north and ridge to our south, while at the surface a very weak cold front will be washing through the area here. The lee trough east of the mountains will make the wind field a little more organized over there, whereas the front will be hard to identify over here with such a weak wind field. Will have some low POPs in the mountains Wed evening, otherwise dry. By Thursday morning the front will be through the area as weak surface high pressure builds into the region. By Friday the return flow should bring in some moisture and instability--best chances for thunder will be in the western half of the area. Then for the weekend it looks like an unsettled pattern with chances for thunderstorms each day with a very moist air mass making for the possibility of heavy rains. Finally by early next week, this system should be moving out of the area as high pressure builds in again. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 64 82 61 86 / 20 40 10 10 Knoxville McGhee Tyson Airport, TN 61 81 59 81 / 20 40 10 10 Oak Ridge, TN 61 81 58 82 / 20 40 10 10 Tri Cities Airport, TN 59 79 56 78 / 20 40 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MJB/GM
Hazardous weather outlook, May 30, 3:27 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 327 PM EDT Tue May 30 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-311930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 327 PM EDT Tue May 30 2017 /227 PM CDT Tue May 30 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday This weekend a very moist air mass will be over the area that will support heavy rains and possible localized flooding over some parts of the area. We will be watching this storm system as the weekend gets closer. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Special weather statement, May 30, 3:18 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
318 PM EDT TUE MAY 30 2017
TNZ036-037-069-302000-
Anderson-Union-Knox-
318 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ANDERSON...NORTH
CENTRAL KNOX AND SOUTHWESTERN UNION COUNTIES...
At 318 PM EDT, a strong thunderstorm was located 7 miles north of
Clinton, moving east at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clinton, Lake City, Norris, Andersonville, Big Ridge State Park and
Norris Dam State Park.
LAT...LON 3629 8389 3609 8390 3614 8418 3624 8417
3623 8411 3622 8409 3623 8409 3623 8407
3625 8408 3625 8406 3628 8404 3629 8403
3627 8402 3627 8400 3629 8398
TIME...MOT...LOC 1918Z 276DEG 5KT 3620 8409
mjbLocal storm report, May 30, 3:27 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL NORRIS 36.21N 84.06W
05/30/2017 E0.88 INCH ANDERSON TN PUBLIC
&&Special weather statement, May 30, 3:46 PM EDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Morristown TN 346 PM EDT TUE MAY 30 2017 TNZ013-014-037-302030- Claiborne-Union-Campbell- 346 PM EDT TUE MAY 30 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLAIBORNE...EAST CENTRAL CAMPBELL AND NORTHWESTERN UNION COUNTIES... At 345 PM EDT, a strong thunderstorm was located 11 miles east of La Follette, moving east at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Sharps Chapel. LAT...LON 3637 8403 3648 8401 3649 8376 3633 8378 TIME...MOT...LOC 1945Z 276DEG 8KT 3642 8392 mjb
Special weather statement, May 30, 4:06 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
406 PM EDT TUE MAY 30 2017
VAZ006-008-302045-
Washington VA-Russell VA-
406 PM EDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL AND WASHINGTON
COUNTIES AND THE NORTHEASTERN CITY OF BRISTOL UNTIL 445 PM EDT...
At 406 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lebanon, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bristol Va, Abingdon, Lebanon, Glade Spring, Lindell, Collingwood,
Holston, Hansonville, Hilander Park, Benhams, Emory-Meadow View and
Castlewood.
LAT...LON 3666 8174 3665 8232 3672 8234 3685 8235
3694 8183 3692 8183 3688 8179
TIME...MOT...LOC 2006Z 264DEG 29KT 3678 8216
SRSpecial weather statement, May 30, 5:05 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
505 PM EDT TUE MAY 30 2017
TNZ012-013-035-036-302145-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
505 PM EDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN...ANDERSON...
SOUTHWESTERN CAMPBELL AND SOUTH CENTRAL SCOTT COUNTIES UNTIL 545 PM
EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Clinton, Wartburg, Oliver Springs, Lake City, Norris,
Norris Dam State Park, Coalfield, Disney, Rosedale, Frozen Head State
Park and Petros.
LAT...LON 3630 8409 3610 8406 3608 8409 3607 8409
3603 8406 3599 8413 3600 8432 3605 8434
3605 8436 3600 8442 3601 8474 3619 8476
TIME...MOT...LOC 2105Z 264DEG 34KT 3612 8452
SRThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:18 PM EDT | Special Weather Statement | MRX | Anderson | 42 min |
| May 30, 3:37 PM EDT | Areal Flood Advisory | MRX | Anderson | 3 hr |
| May 30, 3:46 PM EDT | Special Weather Statement | MRX | Union | 44 min |
| May 30, 5:05 PM EDT | Special Weather Statement | MRX | Anderson, Morgan | 40 min |
| May 30, 5:49 PM EDT | Special Weather Statement | MRX | Anderson, Loudon, Roane, Union | 26 min |
| May 30, 6:18 PM EDT | Special Weather Statement | MRX | Knox | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.